Structure of the Dirac bracket in classical mechanics

Mukunda, N. ; Sudarshan, E. C. G. (1968) Structure of the Dirac bracket in classical mechanics Journal of Mathematical Physics, 9 (3). pp. 411-417. ISSN 0022-2488

PDF - Publisher Version

Official URL:

Related URL:


We discuss the structure of the Dirac bracket in classical mechanics. We consider a generalization of the usual Poisson bracket and show the close connection of this generalization to the Lagrange brackets of classical mechanics. We show how the Dirac bracket appears as a particular case of the generalized Poisson bracket, thus giving a simple reason why the Jacobi identity holds for the Dirac bracket. We also discuss the nature of the transformations generated via the Dirac bracket and the relation of these to canonical transformations.

Item Type:Article
Source:Copyright of this article belongs to American Institute of Physics.
ID Code:25345
Deposited On:06 Dec 2010 13:32
Last Modified:17 May 2016 08:49

Repository Staff Only: item control page